Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 124, NWS Jackson, MS

September 18, 2009Leflore County, Sunflower County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 18, 2009, 4:41 AM CDT for Leflore County, Sunflower County, Mississippi. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2009, 4:41 AM CDT (09:41 UTC)
Expired
Sep 18, 2009, 6:45 AM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Leflore County, MS, Sunflower County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 166 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 6:00 AM CDTFLASH FLOODRuleville, MSRULEVILLE POLICE REPORTS FLOODING THROUGHOUT THE CITY. MANY ROADS ARE IMPASSABLE AND WATER IS IN SEVERAL HOMES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 9.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2009-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2009-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 180941
FFWJAN
MSC083-133-181145-
/O.NEW.KJAN.FF.W.0124.090918T0941Z-090918T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
441 AM CDT FRI SEP 18 2009

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI...
  NORTHEASTERN SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...PARCHMAN...RULEVILLE...DREW...

* UNTIL 645 AM CDT

* AT 441 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN ALONG A LINE EXTENDING FROM
  MONEY TO 9 MILES SOUTHWEST OF MONEY TO SUNFLOWER...OR ALONG A LINE
  EXTENDING FROM 8 MILES NORTHEAST OF GREENWOOD TO ITTA BENA TO 7
  MILES NORTH OF MOORHEAD...MOVING NORTH AT 10 MPH. ESTIMATED RADAR
  RAINFALL AMOUNTS...ON THE ORDER OF THREE TO FIVE INCHES...HAVE
  OCCURRED IN THE PAST THREE HOURS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BLAINE...SUNNYSIDE...MINTER CITY AND ROME

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER 
COVERS THE ROAD. FIND ALTERNATE ROUTES AND MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3398 9044 3382 9044 3381 9018 3381 9017
      3377 9017 3375 9028 3372 9030 3370 9027
      3374 9024 3373 9014 3368 9013 3366 9010
      3361 9011 3353 9028 3349 9057 3399 9062

$$

COHEN
1 follow-up statement
000 
WGUS74 KJAN 181043
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
543 AM CDT FRI SEP 18 2009

MSC083-133-181145-
/O.CON.KJAN.FF.W.0124.000000T0000Z-090918T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUNFLOWER MS-LEFLORE MS-
543 AM CDT FRI SEP 18 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR
NORTHERN LEFLORE AND NORTHEASTERN SUNFLOWER COUNTIES...

AT 540 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. 
THE STORMS WERE MOVING NORTH AT 10 MPH...AND WERE REPEATEDLY MOVING 
OVER THE SAME LOCATIONS. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE 
ORDER OF THREE TO FIVE INCHES...HAVE OCCURRED IN THE PAST THREE 
HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MINTER
CITY...SUNNYSIDE...MONEY...ROME AND PARCHMAN

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS. WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER
COVERS THE ROAD.FIND ALTERNATE ROUTES AND MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3398 9044 3382 9044 3381 9018 3381 9017
      3377 9017 3375 9028 3372 9030 3370 9027
      3374 9024 3373 9014 3368 9013 3366 9010
      3361 9011 3353 9028 3349 9057 3399 9062

$$

COHEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 4:18 AM CDT, 23 minutes earlier.

Area forecast discussion, Sep 18, 4:18 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
418 AM CDT FRI SEP 18 2009

.DISCUSSION...

TODAY THROUGH SATURDAY...GOOD RAIN CHANCES WILL CONTINUE ACROSS THE
FORECAST AREA THROUGH SATURDAY AS THE ARKLAMISS REGION REMAINS UNDER
THE INFLUENCE OF AN UPPER LEVEL LOW AND ASSOCIATED SURFACE LOW THATS
CURRENTLY WORKING ITS WAY SLOWLY EAST ACROSS LOUISIANA. AS THE
SURFACE LOW CONTINUES TO DRIFT EAST TODAY...THE UPPER LOW IS EXPECTED
TO OPEN UP AND WEAKEN. WITH PRECIPITABLE H2O VALUES REMAINING AROUND
2 INCHES TODAY...COUPLED WITH DAYTIME HEATING AND THE APPROACHING
SURFACE LOW AND UPPER TROUGH...LOOK FOR SHOWERS AND THUNDERSTORMS TO
AGAIN DEVELOP ACROSS THE AREA THROUGH THE DAY.

IVE EXTENDED THE FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE
SAME AREA.  RAINFALL AMOUNTS ON THE ORDER OF 6+ INCHES HAVE ALREADY
FALLEN OVER A GOOD PORTION OF THE WATCH AREA.  DESPITE LOWER
FORECASTED QPF ACROSS THIS AREA TODAY...MODERATE RAIN HAS BEEN
FALLING ACROSS A GOOD BIT OF THIS AREA THROUGH THE OVERNIGHT HOURS.
ALTHOUGH THIS AREA OF RAIN IS MOVING NORTH OUT OF THE AREA...ANY
ADDITIONAL RAINFALL THAT MOVES ACROSS THIS AREA THROUGHOUT TODAY
WILL ONLY ADD TO THE POTENTIAL FOR FLASH FLOODING ACROSS THIS AREA.
IT IS POSSIBLE THAT AS THE LOW MOVES CLOSER AND EVENTUALLY INTO THE
SOUTHWEST PORTION OF THE CWA...THIS WATCH COULD AGAIN BE EXTENDED IN
TIME...AS WELL AS IN AREA.

JUST AS WEVE SEEN THE PAST SEVERAL NIGHTS...SCATTERED SHOWERS AND
ISOLATED STORMS ARE EXPECTED TO CONTINUE THROUGH THE OVERNIGHT HOURS
TONIGHT.  I HAVE ADJUSTED LOWS UP ACROSS THE ENTIRE AREA FROM THE
UPPER 60S INTO THE LOWER 70S FOR TONIGHT.  GUIDANCE CONTINUES TO BE
TOO COOL WITH LOWS DESPITE THE LOWER 70 DEW POINTS THAT ARE THE
CURRENT NORM ACROSS THE CWA.

THE WEAK SURFACE LOW WILL DRIFT ABOUT ACROSS MY WEST SATURDAY.  ONCE
AGAIN...GOOD RAIN CHANCES WILL EXIST ACROSS MUCH OF THE FORECAST
AREA DURING THIS TIME AS A RESULT OF THE SURFACE LOW...MOIST
AIRMASS...AND DAYTIME HEATING AS TEMPERATURES AGAIN WARM INTO THE
MIDDLE 80S. /19/

SATURDAY NIGHT THROUGH NEXT THURSDAY...

PERIOD STARTS OFF WITH A HIGHLY-AMPLIFIED...LONGWAVE UPPER RIDGE
OVER THE UPPER MIDWEST AND CENTRAL/SOUTHERN CANADA...WITH A BROAD
TROUGH AND UPPER LOW OVER THE EAST CENTRAL ROCKIES EXTENDING
EASTWARD INTO THE CENTRAL PLAINS. THE UPPER LEVEL HEIGHT GRADIENT AT
THE SOUTHERN PERIPHERY OF THIS UPPER LEVEL TROUGH/LOW WILL BE
SUPPORTING A NEARLY ZONAL UPPER JET STREAK EXTENDING FROM THE
NORTHERN GULF OF CALIFORNIA OVER NORTHERN MEXICO INTO TEXAS AND
LOUISIANA. OVERALL...THESE FEATURES WILL BE RATHER PROGRESSIVE
THROUGH THE FORECAST PERIOD. THERE IS CURRENTLY GOOD AGREEMENT AMONG
NWP MODEL GUIDANCE THAT THE ZONAL JET STREAK WILL BE INFLUENCING THE
REGIONAL WEATHER BY THE LATTER HALF OF THE WEEKEND. IN PARTICULAR
FOR SATURDAY NIGHT...LITTLE SYNOPTIC ASCENT IS NOTED...AT
BEST...WITH MAYBE WEAK SUBSIDENCE BEING INDUCED BY ANTICYCLONIC
SHEAR VORTICITY ADVECTION IN THE RIGHT EXIT REGION OF THE JET
STREAK. NEVERTHELESS...PRIMARY SURFACE TROUGH AXIS/SURFACE LOW WILL
BE LIFTING NORTHWARD ALONG OR JUST WEST OF THE MISSISSIPPI
RIVER...RESULTING IN SOUTHEASTERLY TO SOUTHERLY LOW LEVEL FLOW AND
PWATS NEAR 1.9 INCHES LINGERING ACROSS THE AREA ON SATURDAY NIGHT.
THUS...PRECIP CHANCES WILL CONTINUE INTO SATURDAY NIGHT...THOUGH
COVERAGE DOES NOT LOOK TO BE AS WIDESPREAD AS PREVIOUS NIGHTS...
PARTICULARLY ACROSS SOUTHERN AREAS WHERE BOUNDARY LAYER MOISTURE
CONVERGENCE WILL BE SOMEWHAT WEAKER.

MEANWHILE...DEEP LOW PRESSURE CURRENTLY OVER THE GULF OF ALASKA WILL
SHED OFF A VORT MAX ASSOCIATED WITH A SOUTHEASTWARD-MOVING UPPER
TROUGH OVER THE PACIFIC NORTHWEST...WHICH WILL BE INITIALLY AND
GRADUALLY AMPLIFYING WITH TIME FOR SATURDAY AND SUNDAY AS UPPER
LEVEL JET ENERGY DIVES SOUTHWARD INTO THE BACKSIDE OF THE TROUGH. ON
SUNDAY...THE AMPLIFYING UPPER TROUGH IN THE LEE OF THE ROCKIES WILL
FORCE THE UPPER LEVEL ZONAL JET MAX OVER THE CWA TO GRADUALLY BECOME
MORE CYCLONICALLY-CURVED...WITH UPPER FLOW BACKING FROM WESTERLY TO
MORE SOUTHWESTERLY AND EVEN BECOMING SOMEWHAT DIFFLUENT AS UPPER
LEVEL ENERGY LIFTS NORTHEASTWARD UPSTREAM OF A RIDGE AXIS OVER THE
EASTERN CONUS. AT THE SAME TIME...THE AFOREMENTIONED EAST ROCKIES/CENTRAL
PLAINS UPPER LOW WILL BE ABSORBED BY THIS AMPLIFYING UPPER TROUGH.
MID/UPPER-LEVEL Q-VECTOR CONVERGENCE CORRESPONDINGLY INCREASES
ACROSS THE AREA ON SUNDAY...ALONG WITH A SLIGHT INCREASE IN PWATS AS
MID/UPPER LEVEL MOISTURE OVER THE WESTERN GULF IS ADVECTED INTO THE
REGION. THUS...PRECIP CHANCES CONTINUE INTO SUNDAY...ESPECIALLY AS
APPRECIABLE SOUTH TO SOUTHEAST LOW LEVEL RETURN FLOW DEVELOPS WEST
OF BUILDING SURFACE HIGH PRESSURE OVER THE EASTERN CONUS.
HOWEVER...THE EARLIER SURFACE TROUGH WILL LIKELY HAVE LIFTED NORTH
OF THE AREA BY SUNDAY AFTERNOON...PROVIDING ONLY LIMITED LOW LEVEL
FORCING FOR CONVECTION ACROSS THE CWA.

THINGS STILL APPEAR TO GET RATHER INTERESTING FOR NEXT WEEK AS AN
EVEN DEEPER GULF OF ALASKA VORTEX IS PROGGED TO INTERACT WITH AN
AMPLIFYING EAST PACIFIC RIDGE THIS WEEKEND TO CREATE AN INTENSE H2
ZONAL JET STREAK OVER THE GULF OF ALASKA BY SUNDAY. OPERATIONAL
GFS/ECMWF ARE SHOWING THE H2 JET STREAK REACHING SPEEDS OVER 140 KT
OVER THE FAR NORTHEAST PACIFIC AND WESTERN BRITISH COLOMBIA. THE
QUASI-HORIZONTAL ZONAL MOMENTUM IN THIS JET STREAK APPEARS TO BE SO
STRONG...AT LEAST BASED ON THE OPERATIONAL GFS...GEM...AND ECMWF...
THAT IT COULD CUT OFF THE SOUTHERN EXTENSION OF THE AMPLIFYING UPPER
TROUGH BY MONDAY...YIELDING A CLOSED UPPER-LEVEL CYCLONIC
CIRCULATION SOMEWHERE IN THE LEE OF THE ROCKIES BY LATE MONDAY. THIS
COULD YIELD A SPLIT-FLOW REGIME OVER THE EASTERN TWO-THIRDS OF THE
CONUS AND SOUTHERN CANADA...WITH A JET STREAM BRANCH OVER SOUTHERN
CANADA AND A SECONDARY BRANCH AROUND THE CLOSED CYCLONIC CIRCULATION
BY TUESDAY. ADDITIONAL PIECES OF SHORTWAVE ENERGY DIVING INTO THE
BACKSIDE OF THE NORTHERN TROUGH COULD FEED INTO THE CLOSED
CIRCULATION...THOUGH MODELS TYPICALLY DON/T HANDLE THESE IMPULSES
WELL ALONG WITH THE CUT-OFF CIRCULATIONS IN EXTENDED PERIODS...AND
THUS FORECAST CONFIDENCE BEYOND MONDAY WANES RATHER FAST. LATEST NWP
GUIDANCE SUGGESTS THAT THE STRONG ZONAL JET COULD BE STRONGER THAN
DEPICTED IN EARLIER RUNS...FORCING THE UPPER LOW TO CUT OFF EARLIER
AND FARTHER TO THE NORTH. WHILE THE OPERATIONAL GFS...GEM...AND
ECMWF ALL INDICATE A RATHER DEEP CLOSED CYCLONIC BY TUESDAY NIGHT
OVER THE PLAINS STATES...A FEW GFS ENSEMBLE PERTURBATIONS STILL
INDICATE AN OPEN TROUGH...THOUGH THE RATIO OF THOSE DEPICTING AN
OPEN TROUGH TO THOSE DEPICTING A CLOSED CIRCULATION IS SMALLER THAN
YESTERDAY...LENDING GREATER CONFIDENCE IN THE CLOSED LOW
SOLUTION...THE EXACT POSITION OF WHICH IS STILL IN QUESTION. THE
EXACT SYNOPTIC SET-UP FOR THE MIDDLE OF NEXT WEEK WILL HIGHLY
MODULATE THE LOCATION OF ANY ENHANCED CONVECTIVE ACTIVITY...AS WELL
AS THE POTENTIAL FOR HEAVY RAINFALL AND STRONG STORMS.
HOWEVER...MODEL CONSENSUS IS THAT SOUTHWESTERLY FLOW ALOFT WILL BE
INCREASING LATE IN THE WEEKEND INTO THE EARLY PART OF NEXT
WEEK...WITH INCREASING SYNOPTIC-SCALE ASCENT ACROSS THE AREA...ALONG
WITH THE PRESENCE OF SOME MID/UPPER-LEVEL CLOSED CYCLONIC
CIRCULATION WEST OR NORTHWEST OF THE CWA.

THUS FOR MONDAY...SOUTHWESTERLY FLOW ALOFT WILL INCREASE AS THE
AFOREMENTIONED UPPER-LEVEL TROUGH AND/OR CLOSED CIRCULATION
TRANSLATES EASTWARD TOWARD THE EASTERN CONUS/WESTERN ATLANTIC UPPER
RIDGE. INCREASING MID/UPPER-LEVEL Q-VECTOR CONVERGENCE ACROSS THE
AREA EAST OF THE TROUGH AXIS WILL ALLOW COVERAGE OF PRECIP TO EXPAND
FOR MONDAY...ESPECIALLY WITH LITTLE CAP AND PWATS AROUND 1.9 INCHES.
FOR TUESDAY...SOUTHWESTERLY FLOW ALOFT COULD STRENGTHEN ESPECIALLY
IF ANY CLOSED CYCLONIC CIRCULATION BEGINS TO APPROACH THE
AREA...WITH PWATS POTENTIALLY FURTHER INCREASING AHEAD OF ANY
FRONTAL FEATURES. THUS...DEEP-LAYER SYNOPTIC ASCENT INCREASES A
LITTLE MORE RESULTING IN CONTINUING PRECIP CHANCES INTO TUESDAY.
GOOD AGREEMENT BETWEEN GFS ENSEMBLE MEAN...OPERATIONAL GFS...AND
ECMWF THAT SOUTHWESTERLY H5 FLOW COULD REACH THE 25 TO 30 KT
RANGE...THUS INCREASING DEEP-LAYER SHEAR SOMEWHAT BY TUESDAY.

A STRONG COLD FRONT ASSOCIATED WITH THE AMPLIFYING UPPER TROUGH WILL
LIKELY BE MOVING SOUTHEASTWARD ACROSS THE CONUS ON MONDAY AND
TUESDAY. THE OPERATIONAL GFS AND ECMWF BOTH HAVE THE SURFACE FRONT
APPROACHING THE NORTHWESTERN PART OF THE CWA SOMETIME BETWEEN
TUESDAY NIGHT AND WEDNESDAY...WITH THE GFS FASTER THAN THE ECMWF.
HOWEVER...GIVEN THAT THE FRONT WILL MOST DEFINITELY BE OUTRUNNING
ITS UPPER SUPPORT...FRONTAL TIMING THIS FAR OUT IS HIGHLY UNCERTAIN.
GIVEN THE LACKING UPPER SUPPORT...BOTH GFS/ECMWF SOLUTIONS SHOW THE
FRONT STALLING OUT OVER THE AREA WEDNESDAY THROUGH FRIDAY WITH
PLENTIFUL MOISTURE POOLING ALONG THE BOUNDARY RESULTING IN PWATS
OVER 2 INCHES NEAR THE BOUNDARY. THESE SOLUTIONS COULD YIELD A
PROLONGED PERIOD OF WIDESPREAD SHOWERS AND THUNDERSTORMS FOR THE
MIDDLE TO END OF NEXT WEEK...WITH HEAVY RAINFALL...ALONG WITH STRONG
STORMS GIVEN 0-6 KM SHEAR VALUES AROUND 30 KT. EXACTLY WHERE THIS
SETS UP...IF IT DOES...IS IN QUESTION. HOWEVER...LOW CONFIDENCE
CURRENTLY EXISTS IN THIS SOLUTION. ULTIMATELY...THE TIMING...
LOCATION...AND STRENGTH OF THE SURFACE FEATURES THIS FAR SOUTH...IF
ANY...WILL BE HIGHLY MODULATED BY THE UPPER LEVEL DYNAMICS OF THE
SOUTHERN EXTENSION OF THE UPPER TROUGH...FOR WHICH RATHER LOW
CONFIDENCE EXISTS FOR TUESDAY THROUGH FRIDAY. THIS IS ESPECIALLY THE
CASE...AS A FEW OF PERTURBATION MEMBERS OF THE GFS ENSEMBLES SHOW
THE AREA ON THE BACKSIDE OF THE UPPER TROUGH FOR THIS TIME...KEEPING
PRECIP CHANCES RATHER LOW. OVERALL...GFS ENSEMBLE MEMBERS DON/T
STRONGLY SUGGEST HIGH PRECIP CHANCES LASTING INTO FRIDAY...PROVIDING
LIMITED BACKING FOR THE OPERATIONAL GFS SOLUTION THAT FAR OUT.

GENERALLY...THOUGH WITH A FEW EXCEPTIONS...MAV/MEX POPS HAVE BEEN
FOLLOWED FOR THE ENTIRE PERIOD. HOWEVER...POPS WERE TRENDED DOWNWARD
FROM THE MEX IN A FEW CASES...PARTICULARLY ON TUESDAY...WHEN MEX
POPS EXCEEDED MEH POPS AND ALONG WITH QUESTIONABLE TIMING OF SURFACE
FRONT. FRIDAY POPS ALSO WERE TRENDED DOWNWARD FROM THE MEX AS THE
OPERATIONAL GFS QPF FIELDS APPEAR TO BE AN OUTLIER AT THE HIGH SIDE
OF GUIDANCE SUITE. ECMWF ALSO SHOWS PERSISTENT RAINFALL AXIS SETTING UP
EAST OF THE AREA WITH THE STATIONARY FRONT FARTHER TO THE EAST...AND
CONSENSUS AMONG GFS ENSEMBLE QPF FIELDS IS FOR THE HIGHER POPS TO
REMAIN EAST OF THE CWA ON FRIDAY. FORECAST TEMPERATURES THROUGH THE
PERIOD GENERALLY FOLLOW MAV/MEX GUIDANCE RATHER CLOSELY AS WELL.

AS FAR AS HAZARDS FROM STORMS ON SUNDAY THROUGH FRIDAY ARE
CONCERNED...THREAT OF HEAVY RAIN WILL CONTINUE WITH PLENTIFUL
MOISTURE TRANSPORT INTO THE AREA WITH EFFICIENT RAINFALL RATES.
STORM MOTIONS WILL BE INCREASED FOR SUNDAY THROUGH FRIDAY...WHICH
COULD MITIGATE FLASH FLOOD POTENTIAL SOMEWHAT. HOWEVER...ANTECEDENT
HEAVY RAINFALL AND SATURATED SOILS WILL RAISE SOME CONCERN FOR FLASH
FLOODING AND THEREFORE THE THREAT WILL NEED TO BE MONITORED CLOSELY.
WHERE ANY AXIS OF HEAVY RAINFALL SETS UP WILL BE HIGHLY DEPENDENT ON
POSITION OF SURFACE BOUNDARIES...AND THIS ISSUE REMAINS HIGHLY
UNCERTAIN. STRENGTH OF DEEP LAYER SHEAR COULD SUPPORT STRONG STORMS
DURING THIS TIME AS WELL...ESPECIALLY ALONG AND AHEAD OF ANY FRONT
FOR TUESDAY...BUT RATHER WIDESPREAD CONVECTIVE COVERAGE AND
ASSOCIATED CONVECTIVE OVERTURNING...AND POTENTIAL FOR DEEP SHEAR TO
BE DISASSOCIATED FROM HIGHER INSTABILITY IF THE UPPER LOW CUTS OFF
TOO EARLY...ADDS CONSIDERABLE UNCERTAINTY FOR STRONG THUNDERSTORM
POTENTIAL NEXT WEEK DESPITE INCREASING DEEP SHEAR. /COHEN/

&&

.AVIATION...MVFR/IFR CEILINGS ARE BEING OBSERVED AT MOST TAF SITES
ACROSS THE AREA THIS MORNING DUE TO A COMBINATION OF ONGOING
CONVECTION AND LOW STRATUS.  PATCHY FOG IN A FEW LOCATIONS...
KJAN...KMEI...AND KHBG...WILL CAUSE MVFR TO SOME LOCALIZED IFR/LIFR
VISIBILITIES...TO BE OBSERVED THROUGH THE EARLY MORNING HOURS BEFORE
IMPROVING TO VFR BETWEEN 13-14Z.  CEILINGS ARE ALSO EXPECTED TO
IMPROVE TO MVFR/VFR STATUS THROUGH THE MORNING.  IFR CEILINGS AND
VISIBILITIES...TO LOCALIZED LIFR VISIBILITIES...WILL BE POSSIBLE AT
ANY SITE TODAY INTO TONIGHT THAT OBSERVES CONVECTION.  THEN ONCE
AGAIN FOR TONIGHT INTO EARLY SATURDAY MORNING...CEILINGS AND
VISIBILITIES COULD AGAIN BE REDUCED TO MVFR/IFR STATUS AS A RESULT
OF EITHER CONVECTION...LOW STRATUS...OR FOG. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       86  71  85  70 /  69  50  62  37
MERIDIAN      87  72  86  69 /  66  49  67  38
VICKSBURG     85  71  85  69 /  66  46  59  36
HATTIESBURG   89  72  88  71 /  65  44  61  26
NATCHEZ       84  71  85  69 /  74  42  57  25
GREENVILLE    83  72  84  69 /  72  45  64  44
GREENWOOD     85  71  85  70 /  72  48  69  47

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MSZ018-019-025-026-
     034-035-040-041.

LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ007>009-015-016-
     023.

AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ARZ074-075.

&&

19/COHEN
Hazardous weather outlook, Sep 17, 10:00 PM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1000 PM CDT THU SEP 17 2009

LAZ024>026-MSZ027>033-036>039-042>066-072>074-182030-
CATAHOULA-TENSAS-CONCORDIA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
1000 PM CDT THU SEP 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND
EAST CENTRAL LOUISIANA.

.DAY ONE...TONIGHT AND FRIDAY

LOCALLY HEAVY RAIN LEADING TO THE PONDING OF WATER ON ROADS...LOW
LYING AND POOR DRAINAGE AREAS WILL BE POSSIBLE THROUGH FRIDAY WITH
ANY THUNDERSTORM. AN APPROACHING LOW PRESSURE SYSTEM WILL COMBINE
WITH OUR MOIST AIRMASS TO PRODUCE ROUNDS OF THUNDERSTORMS WITH VERY
HEAVY RAINFALL RATES.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025-026-034-035-040-
041-182030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-
WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-
1000 PM CDT THU SEP 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

LOCALLY HEAVY RAIN RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE
WITH THUNDERSTORMS THROUGH FRIDAY. THIS AMOUNT OF RAIN OVER NEARLY
SATURATED SOILS WILL LIKELY LEAD TO RUNOFF PROBLEMS. THE PONDING OF
WATER ON AREA ROADS...AS WELL AS IN LOW LYING AND POORLY DRAINED
AREAS CAN BE EXPECTED. LOCALIZED FLASH FLOODING WILL ALSO BE
POSSIBLE IN THE HEAVIEST DOWNPOURS. RESIDENTS SHOULD BE READY TO MOVE
TO HIGHER GROUND IF WARNINGS ARE ISSUED OR FLOODING IS OBSERVED. A
FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

17/22

In the hours before

Local storm report, Sep 17, 11:57 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1157 PM CDT THU SEP 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      TOOMSUBA                32.42N 88.51W
09/17/2009                   LAUDERDALE         MS   EMERGENCY MNGR

            WATER COVERING SHELTON-SHELBY ROAD

&&

BURSE
Special weather statement, Sep 18, 4:29 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
429 AM CDT FRI SEP 18 2009

MSZ019-025-181025-
SUNFLOWER MS-LEFLORE MS-
429 AM CDT FRI SEP 18 2009

...AREAS OF HEAVY SHOWERS AND THUNDERSTORMS OVER CENTRAL AND
NORTHERN PORTIONS OF SUNFLOWER AND LEFLORE COUNTIES...

A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED FROM 8 MILES WEST OF BLAINE TO SIDON AT 425 AM CDT...MOVING
NORTHEAST AT 10 TO 15 MPH.

ADDITIONAL AREAS OF SHOWERS AND THUNDERSTORMS WILL MOVE
NORTHEASTWARD AT 10 TO 15 MPH ACROSS CENTRAL AND NORTHERN PORTIONS
OF SUNFLOWER AND LEFLORE COUNTIES...AND COULD ALSO PRODUCE HEAVY
RAINFALL. RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR COULD
ACCOMPANY THE SHOWERS AND THUNDERSTORMS...WHICH COULD LEAD TO
LOCALIZED AND MINOR RUNOFF PROBLEMS.

DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THE
THUNDERSTORMS.

PEOPLE IN CENTRAL AND NORTHERN PORTIONS OF LEFLORE AND SUNFLOWER
COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. IF HEAVY RAINFALL
PERSISTS ACROSS THIS AREA...THEN A FLASH FLOOD WARNING COULD BECOME
REQUIRED.

COHEN

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:07 PM CDTFlash Flood WarningJANHumphreys, Sharkey, Yazoo113 min
Sep 17, 10:53 PM CDTFlash Flood WarningJANClarke, Lauderdale61 min
Sep 18, 5:48 AM CDTFlash Flood WarningJANChoctaw68 min
Sep 18, 6:36 AM CDTFlash Flood WarningJANLeflore, Sunflower5 hr
Sep 18, 9:21 AM CDTFlash Flood WarningJANCarroll, Grenada, Leflore, Montgomery114 min
Sep 18, 9:49 AM CDTRiver Flood WarningJANSunflower5 days
Sep 18, 11:22 AM CDTFlash Flood WarningJANCarroll, Grenada, Holmes, Humphreys, Leflore, Montgomery and 1 more113 min
Sep 18, 4:15 PM CDTFlash Flood WarningJANWashington76 min
Sep 18, 5:09 PM CDTFlash Flood WarningJANKemper, Noxubee88 min

Nearby

Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.